Arkansas, 2003

Damaging Wind in Arkansas, August 1, 2003

August 1, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 1, 5:49 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 5:49 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
649 PM CDT FRI AUG 1 2003

UPDATED FORECASTS FOR SEVERE THUNDERSTORM WATCH 828. THUNDERSTORMS
ARE MOVING INTO THE NORTHERN COUNTIES OF THE CWFA.

.LZK...NONE.

51
Hazardous weather outlook, Aug 1, 5:15 PM CST, 4 hours 20 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
615 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT...ACROSS AN
AREA ALONG AND NORTH OF A LINE FROM MENA...TO LITTLE ROCK...TO
BRINKLEY.

STORMS THAT DEVELOPED IN MISSOURI AND NORTHEASTERN OKLAHOMA DURING
THE AFTERNOON WILL GRADUALLY SLIDE SOUTHEASTWARD INTO ARKANSAS.

THESE STORMS WILL ORGANIZE INTO CONVECTIVE COMPLEXES...WHICH ARE
WELL-ORGANIZED LARGE CLUSTERS OF STORMS. DAMAGING WIND GUSTS ARE
EXPECTED TO BE THE MAIN THREAT...BUT THERE WILL BE A THREAT OF LARGE
HAIL AS WELL. CURRENT DATA INDICATE THE GREATEST SEVERE STORM
POTENTIAL WILL BE ACROSS AREAS ALONG AND NORTH OF A LINE FROM
WALDRON...TO MORRILTON...TO NEWPORT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONVECTIVE COMPLEXES MAY STILL AFFECT MUCH OF THE AREA SATURDAY
MORNING...BEFORE DISSIPATING SATURDAY AFTERNOON. STORMS ASSOCIATED
WITH THESE COMPLEXES WILL BE CAPABLE OF STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT AND EARLY
SATURDAY.

28

In the hours before

Special weather statement, Aug 1, 8:46 PM CST, 49 minutes before
ARZ003>007-012>015-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 PM CDT FRI AUG 1 2003

...PART OF NORTHERN ARKANSAS CLEARED FROM SEVERE THUNDERSTORM
WATCH...

THE FOLLOWING COUNTIES IN NORTHERN ARKANSAS HAVE BEEN CLEARED FROM
THE SEVERE THUNDERSTORM WATCH...

BOONE...MARION...BAXTER...FULTON...SHARP...NEWTON...SEARCY...
STONE...AND IZARD.

THE STRONGEST THUNDERSTORMS HAVE ALREADY PASSED THROUGH THESE
COUNTIES...SO THE THREAT OF SEVERE WEATHER HAS ENDED.

THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL 11 PM CDT
FOR THE FOLLOWING COUNTIES...

JOHNSON...POPE...VAN BUREN...CLEBURNE...INDEPENDENCE...
JACKSON...LOGAN...CONWAY...FAULKNER...WHITE...AND WOODRUFF.

28
Special weather statement, Aug 1, 9:25 PM CST, 10 minutes before
ARZ016-021>025-030>034-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1025 PM CDT FRI AUG 1 2003

SEVERE THUNDERSTORM WATCH NUMNBER 828 THAT WAS ISSUED EARLIER
TONIGHT HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF
NORTHERN AND WESTERN ARKANSAS THROUGH AT LEAST MIDNIGHT.

22

The radar

The Western Arkansas radar (KSRX), 79 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 1, 9:35 PM CST
Where
Polk County, Mena
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.583, -94.233

Thunderstorm winds blew down some trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333254.